MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 42.5MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 42.5MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71648240
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Fall (1848); Failure of Implant (1924); Arthralgia (2355); Implant Pain (4561)
Date of Event 01/01/1901
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient suffered from a fall and broke the distal interlocking screw after having a fracture fixation surgery of the right femur using the trigen tan system.Overall, the alignment remained intact, and the screw had no migration.The patient achieved union at 8 weeks after the primary surgery.No hardware revision surgery was scheduled, and the patient was lost to follow up.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf) where anonymized data summarizing outcomes were gathered; therefore, additional information is not known, and it is not possible to collect it.We do not have the opportunity to identify individual hcps and revisit negative feedback to retrieve further information.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).This complaint was opened by smith+nephew to document a patient complication identified through a review of clinical evidence from a post market clinical follow up activity sponsored by smith and nephew.The reported issue(s) relate to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).Part number updated to unknown trigen tan nail screw.Nail added as concomitant device.
 
Event or Problem Description
It was reported that the patient suffered from a fall on (b)(6) 2017 and broke the distal interlocking screw after having a fracture fixation surgery of the right femur using the trigen tan system on (b)(6) 2016.Overall, the alignment remained intact, and the screw had no migration.The patient achieved union at 8 weeks after the primary surgery.No hardware revision surgery was scheduled, and the patient was lost to follow up.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf) where anonymized data summarizing outcomes were gathered; therefore, additional information is not known, and it is not possible to collect it.We do not have the opportunity to identify individual hcps and revisit negative feedback to retrieve further information.
 
Additional Manufacturer Narrative
Additional information: a4, a6, b5, d1, d2a, d2b, d4, d10, h6 (health effect - clinical code).
 
Additional Manufacturer Narrative
H3,h6: given the nature of the alleged incident, the devices could not be returned for evaluation; therefore, a device analysis could not be performed.However, the clinical/medical investigation concluded that the provided images confirm the reported broken screw.Based on a review of the information provided, the clinical root cause of the reported distal interlocking screw breakage was the reported fall sustained by the patient, the reported pain was a result of the broken screw.It cannot be concluded there was a mal performance of the implant or implant failure of the smith and nephew products.Devices' batch numbers were not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history of the previous 31 months revealed similar events for the low profile screw and hex screw, and one similar event for the additional hex screw, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of complaint history for the previous 31 months did not reveal similar events for the nail.A review of the instructions for use documents for intramedullary nail system revealed that cracking or fracture of the implant may occur.Preoperative planning section states that proper type and size of implant must be selected to ensure effective treatment of patients considering factors such as patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Overweight or musculoskeletal deficient or unhealthy patients may create greater loads on implants that may lead to breakage or other failure of the implants.Additionally, the postoperative care section warns that early weight bearing substantially increases implant loading and increases the risk of breaking the device.This has been identified as a possible adverse effect.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.Per material specification, the quality and manufacture of standard grade titanium, aluminum and vanadium alloy shall be controlled.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TRIGEN LOW PROFILE SCREW 5.0MM X 42.5MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16013913
Report Number1020279-2022-04980
Device Sequence Number5453854
Product Code HSB
UDI-Device Identifier00885556215845
UDI-Public885556215845
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K210980
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source Other,Study,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/14/2024
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71648240
Device Catalogue Number71645042
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/15/2022
Supplement Date Received by Manufacturer12/15/2022
08/22/2024
10/08/2024
Initial Report FDA Received Date12/20/2022
Supplement Report FDA Received Date01/19/2023
08/22/2024
10/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
10X40 130D TAN RT ROSE(PN:(B)(6).; 71642390/INT HEX RC SCR BL 6.4X90.; 71642395/INT HEX RC SCR BL 6.4X95.; 71645047/TRIGEN LOW PROFILE SCREW 5.0MM X 47.5MM.; 71648240/10 X 40 130 D TAN RT ROSE.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age22 YR
Patient SexFemale
Patient Weight90 KG
Patient RaceWhite